Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Ear infection
avatar
Fernandezfamily posted:
Hello doctor,

My son was diagnosed with ear infection today and was given antibiotics along with a numbing ear drop. I gave him the medication and inserted the ear drops but, about a couple hours ago he discharged some pus and blood. He seems to have some pain but not as much as he had earlier today. Is this normal or should I take him back to the doctor in the morning. Please let me know as soon as possible.

Thank you,

Fernandez family
Reply
 
avatar
Rod Moser, PA, PhD responded:
Assuming your child had a middle ear infection, the most likely cause of the discharge for blood and pus would be a spontaneously ruptured eardrum. This often happens due to pressure in the middle ear, so don't panic. Nearly all will heal in a few weeks..

Keep giving the oral antibiotics, but those numbing drops are not appropriate when an eardrum is ruptured, so I would not recommend that you use them now.

Your son will need to have his ear rechecked, so make an appointment with his medical provider after he has completed the antibiotics.


Featuring Experts

Welcome to WebMD's Ear, Nose, and Throat Community — a site where members help each other. If you have an experience to share or would like ...More

Helpful Tips

Most People with a penicillin allergy can safely take cephalosporinsExpert
Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a ... More
Was this Helpful?
30 of 61 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.